Aa
A
A
A
Close
Anxiety Community
23k Members
5342561 tn?1366668482

New Lexapro User- Help!

I have GAD and depression according to my Dr. He first prescribed Fluoxedine 40mg- after two weeks I couldn't stand side effects..brain zaps, diarreah, more anxiety than ever before, loss of appetite- I told my Dr. what was happening so he switched me to Lexapro (generic) 20mg- I still havent gotten my appetite back- I'm struggling to nourish myself. I'm on day 6 with Lexapro- I'm taking it at 8:00pm and I feel slightly better in the evenings, however my mornings are really hard! I am waking up every 2 hrs at night, and the lack of sleep is getting to me! I have .5mg Xanax tablets and  he said to take them as needed until Lexapro does its thing...I'm just worried I will end getting addicted and I will get worse! I wake up feeling shaky like I've had way too much caffeine or something! Is this normal? I'm losing my mind little by little and I just keep praying for strength and guidance..Any advice would be much appreciatted.
7 Responses
358304 tn?1409713092
Totally normal. I suffer from anxiety but don't take medication anymore. Stopped 3 years ago or more. I used to take every drug on the market it seemed. lol.

I started with ativan and lexapro.

Lexapro at first did nothing for me except kill my labido.  The ativan worked great by killing the anxiety. And I did end up getting physically dependant on ativan of 4 years use.

So I'm glad you are being careful with the xanax, because xanax and ativan are basically the same thing, except I think ativan is stronger.

So take the xanax ONLY when you need it.

Lexapro should be doing its thing in about 2-4 weeks. Sometimes 6 weeks. I remember once trying Lexapro for the 2nd time, and it gave me really bad anxiety for a bit, but it subsided.

We all react differently to meds.

Hang in there! Regardless, your anxiety will get better. :)
Avatar universal
Did your doctor start the Lexapro at 20mg?  It's usually tapered up in 5mg increments, and 10mg is the recommended dosage by the manufacturer for anxiety (20mg for depression).  That doesn't mean an individual will react that way, we're all different and metabolize drugs differently, so one person might require a different dosage than another, but I think the problem might be starting you at the highest normal dosage, 20mg.  You might end up there, but it's not where you should start.  Is your doctor a psychiatrist?
Avatar universal
Paxiled is right.  20 mg is not a usual starting dose.  My experience with Lexapro was positive.  It worked very well for my gad/panic.  I was on it for 10 years until it pooped out this past winter.  If I were you, I would call the doc and ask to back down the dose.  Have you taken the Xanax by the way?  Used sparingly, it might be helpful.
5342561 tn?1366668482
Paxiled, yes my Dr. started me at the 20mg dose. He is not a psychiatrist, he's a general practitioner - I asked about the dosage and he said that it will first lift the depression, then the anxiety should subside after that. He suggested that I stay on that dosage. I took a 1/2 of .5mg of xanax yesterday morning and I took the other 1/2 at about 5pm- that's when I felt most anxious.  I took the .5mg at bedtime and I was able to sleep better last night. I've been going for walks every morning with my husband and that helps me get going as well. I'm just trying to get by best I can.
5342561 tn?1366668482
Hi sunny, so far, I feel the Lexapro is starting to work as last night I actually had an appetite for the first time in over 2 or 3 weeks.  Should I be worried about the 20mg? My sister used to take Lexapro a few years ago and she said it helped her too, until like you, it pooped out.

cnote- I'm happy to hear that you are no longer needing to take meds. I was dreading taking AD, but the xanax was just a band aid and my Dr. convinced me to try AD's. I'm really trying to stay away from the xanax, but it's the only thing that helps me get by.  I found a book by David Carbonell, Ph.D. called Panick Attacks Workbook. I've been reading it and doing the exercises and it has helped me better understand how these things get you and how not to fight it so it will pass quicker- it has helped me some- still need a lot more practice.
Avatar universal
I would try to get in with a psychiatrist if I were you.  40 mg of Prozac is high to start out on as well.  10-20 mg is the usual starting dose.  Then the doc puts you on the highest dose of Lexapro to start?  I would definitely seek out another doc.  Prozac has a long half life so it may just be working it's way out of your system.  That might be the cause of your troubles.  It may also be that your Lexapro dose is too high.  You can't be sure.  I started out on 5 mg then worked up to 10 mg after about 2 weeks.  The only time I took 20 mg was at the end when it wasn't working anymore.  The doc thought 20 might help but it didn't.  Does your sister take something else now?  And if so does it work?  I'm having trouble finding the right one since Lexapro.  Good luck to you!
5342561 tn?1366668482
My sister is taking Cymbalta. She seems to be doing well on it. I have been on one hell of a roller coaster ride! I feel a little better today, was able to eat a banana!  Anyways, thanks for your advice. I will see about finding a psychiatrist. I guess for now, I will continue with the 20mg Lexapro- I'm afraid to change anything at this point for fear I will go backwards instead of forwards! I need to be able to get back to work!  I'm very greatful for this forum, it's good to know there is support out there.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?